Is There a Link Between Semaglutide and Gastroparesis? What the Science Says
New weight loss medications, including semaglutide, have offered new hope to millions of people. A recent lawsuit alleges that semaglutide and similar medications may be linked to gastroparesis, a condition characterized by delayed stomach emptying that can have severe consequences for some. This post explores if there is a link between semaglutide and gastroparesis, what the science says, and how to decide if semaglutide is the right medication for you.
What is gastroparesis?
Gastroparesis, or "stomach paralysis," is a disorder in which the stomach takes longer than usual to empty its contents into the small intestine. This can lead to a range of symptoms, including nausea, vomiting, bloating, and even malnutrition.
Sometimes food that can’t pass through the stomach in time hardens into solid masses called bezoars. These can be potentially serious if they block the small intestine. However, long term studies show there is no link between gastroparesis and shortened life expectancy.
Often, the cause of a specific occurrence of gastroparesis is unknown. However, there are several known risk factors. These include diabetes, underactive thyroid, and diseases that affect the nervous system such as Parkinson’s or MS. Sometimes gastroparesis can be caused by surgical complications or side effects of medications that slow stomach emptying, particularly narcotic painkillers.
What is semaglutide or GLP-1 medication?
Semaglutide is a type of drug known as glucagon-like peptide-1 (GLP-1) receptor agonists. Other examples of GLP-1 antagonists are liraglutide and tirzepatide (also a GIP agonist). These drugs all work by mimicking hormones in the body that trigger insulin production and reduce hunger. This regulates blood sugar levels and can aid in weight loss.
A potential side effect of these medications is slower gastric emptying — meaning your stomach takes longer to release food into the intestine. This can cause mild gastrointestinal (GI) side effects such as nausea, vomiting, and diarrhea. These usually resolve themselves as patients get used to the medication.
Is there a link between semaglutide and gastroparesis?
Recent reports have raised concerns about a potential link between semaglutide and the development of gastroparesis. It's worth noting that both semaglutide and liraglutide are known to intentionally slow down digestion, which is why they have been associated with mild GI side effects. However, instances of patients experiencing gastroparesis after taking semaglutide are exceedingly rare.
A number of studies are actively investigating any potential correlation between semaglutide and gastroparesis. As of now, there is no conclusive evidence establishing a direct link between the medication and the condition. Patients are advised to consult their healthcare providers if they experience severe symptoms or have concerns about their digestive health while taking GLP-1 medications.
What to know about digestive health and GLP-1s
For individuals considering GLP-1 medications, maintaining open communication with healthcare providers is essential. While mild gastrointestinal discomfort can occur as a side effect, it's crucial for those with a history of gastrointestinal issues to inform their doctors before starting these medications. Severe symptoms like bloating, vomiting, and heartburn should be reported promptly to ensure proper management.
What’s going on with the Ozempic and Mounjaro lawsuit?
In August 2023, a lawsuit was filed against Novo Nordisk and Eli Lilly and Co., the manufacturers of Ozempic and Mounjaro, respectively. The lawsuit alleges that these GLP-1-based drugs can lead to gastroparesis. The manufacturers acknowledge that gastrointestinal events are recognized side effects of the GLP-1 class but emphasize patient safety as their top priority. It's important to note that the delayed gastric emptying caused by GLP-1 medications is outlined in their respective labels, and the most common cause of gastroparesis is type 2 diabetes.
How common are the risks of severe GI side effects when taking GLP-1 medications?
While some level of gastrointestinal discomfort can occur when taking GLP-1 medications, severe side effects are exceedingly uncommon. To reduce the risk of unwanted side effects, healthcare providers carefully evaluate patients to ensure their suitability for these medications and monitor them for any adverse symptoms. Usually, medication-induced gastroparesis resolves itself once medication is discontinued, with no lasting effects. It is also critical to inform your doctor immediately if you experience any severe side effects.
While some anecdotal reports suggest a potential link between semaglutide and gastroparesis, the evidence remains inconclusive and rare. It's vital to recognize that GLP-1 medications primarily target the management of type 2 diabetes, which is a known cause of gastroparesis. Therefore any connection between the two is more likely to stem from underlying disease rather than the medication itself. As always, individuals are advised to consult their healthcare professionals for any health concerns, disclose their medical history honestly, and promptly report any adverse effects they experience.